MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. VACCESS PTA BALLOON DILATATION CATHETER

BARD PERIPHERAL VASCULAR, INC. VACCESS PTA BALLOON DILATATION CATHETER
Catalog Number VA8064R
Medical Device Problem Codes Deflation Problem (1149); Inflation Problem (1310)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/12/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No hospital/medical records or medical images have been made available to the manufacturer.As the lot number for the device was provided, a review of the device history records is currently being performed.The device has been returned to the manufacturer for evaluation.The investigation of the reported event is currently underway.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that during an angioplasty procedure, the pta balloon allegedly would not inflate.It was further reported that upon retraction from the patient, the health care provider attempted to inflate the balloon again and it was able to be inflated slightly; however, it was then unable to be deflated.Another balloon was used to complete the procedure.There was no reported patient injury.
 
Additional Manufacturer Narrative
The device history records were reviewed with special attention to the raw materials, subassemblies, manufacturing process and quality control testing.This lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.Visual/microscopic inspection: the balloon size printed on the balloon hub of the catheter identified the returned sample as a 6 mm x 4 cm balloon.No anomalies were noted.Functional/performance evaluation: the patency of the guidewire lumen was tested using an in-house 0.035¿ guidewire, and it passed without issues.The inflation hub was connected to a in-house inflation device.An attempt was made to inflate the balloon with water.The balloon was able to fully inflate, with some difficulties.An attempt was then made to deflate the balloon, the balloon was unable to deflate.The balloon was cut at the proximal cone to examine the inflation/deflation ports.After opening the balloon, it was noted that the glue bullet was not lodged within the shaft.Both inflation/deflation port holes were examined.One of the inflation/deflation ports was completely glued over by the balloon.The other port hole was not glued over by the balloon.No further functional testing could be performed due to the balloon being cut open.Medical records review: medical records were not provided; therefore, a review could not be performed.Image/photo review: images/photos were not provided; therefore, a review could not be performed.Conclusion: the device was returned.The investigation is confirmed for inflation and deflation issues, as it was identified that one of the inflation/deflation port holes was completely glued over by the balloon of the device.Per the evaluation results, an inflation/deflation port was completely glued over by the proximal end of the balloon.It is likely the glued over and blocked inflation/deflation port contributed to the reported inflation/deflation issues.However, the root cause for the blocked inflation/deflation port is unknown.This event has been confirmed as supplier related.Labeling review: the current ifu (instructions for use) states: warnings: when the catheter is exposed to the vascular system, it should be manipulated while under high-quality fluoroscopic observation.Do not advance or retract the catheter unless the balloon is fully deflated.If resistance is met during manipulation, determine the cause of the resistance before proceeding.Applying excessive force to the catheter can result in tip breakage or balloon separation.Precautions: use the recommended balloon inflation medium (50% contrast medium/50% sterile saline solution).Never use air or other gaseous medium to inflate the balloon.If resistance is felt during post procedure withdrawal of the catheter, it is recommended to remove the balloon catheter and guidewire/introducer sheath as a single unit.Use of the v access pta balloon dilatation catheter: apply negative pressure to fully evacuate fluid from the balloon.Confirm that the balloon is fully deflated under fluoroscopy.(b)(4).The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description

Brand Name
VACCESS PTA BALLOON DILATATION CATHETER
Common Device Name
PTA BALLOON DILATATION CATHETER
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key6327519
Report Number2020394-2017-00060
Device Sequence Number1081421
Product Code DQY
UDI-Device Identifier00801741059872
UDI-Public(01)00801741059872(17)191004(10)93WA0073
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K111850
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/20/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/04/2019
Device Catalogue NumberVA8064R
Device Lot Number93WA0073
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/24/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/18/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/13/2017
Supplement Report FDA Received Date03/20/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age65 YR